• Home
  • Pregnancy &
Breastfeeding
  • Bookshop
  • Contact us
  • Donate now
  • Frequently Asked Questions
  • Please read

Our Helplines

1-877-327-4636 Alcohol and Substance
1-800-436-8477 Morning Sickness
1-888-246-5840 HIV and HIV Treatment
1-877-439-2744 Motherisk Helpline
416-813-6780 Motherisk Helpline

The Motherisk Nausea and Vomiting of Pregnancy (NVP) Forum

Motherisk receives questions from around the world about morning sickness symptoms, effects, treatments and ways to cope. Those questions and answers are posted here for anyone to read, provided the reader acknowledges and accepts the proviso and disclaimer below.

Stopping NVP treatment

Treatment
Date: 2003-03-10

Question:
I am 9 weeks pregnant and have been suffering from severe nausea for the past 2 weeks. Even though I am not vomiting I feel immensely queasy and my stomach feels like it is wrenching. My doctor prescribed 3 diclectin tabs per day. The problem is that the diclectin makes me sleep half the day away and very groggy when I am awake. It is only making a subtle difference in terms of improving my nausea. Because of this, I have decided to stop taking the diclectin as of today. My questions are: 1) Will stopping the diclectin abrubtly be detrimental in any way? 2) Is there any alternatives to diclectin? and 3)Is experiencing a gnawing stomach ache normally associated with nausea? (A recent abdominal ultrasound confirmed my stomach pain is not pathological at all). I need help! I have missed nearly 2 weeks of work and need desperately to get back on my feet. Thanks for your reply and for your wonderful service.

Answer:
1) Stopping the Diclectin will not be detrimental, other than the fact that your NVP symptoms might immediately return (we usually suggest that women wean themselves off, one pill at a time).

2) There are other treatments used for NVP. A treatment algorithm is posted on this website in our February 2002 Update.

3) NVP symptoms are hard to define and differ for everyone. Sometimes, severe stomach problems/pain have been reported as being caused by the H. Pylori stomach bacteria which if diagnosed, is treated differently. Generally the most common side effect of the treatment for NVP is sleepiness, caused by the antihistamine. Most women become less sensitive to it after a while. For more information, please call our NVP Helpline at 1-800-436-8477.

Valid XHTML 1.0 Transitional [Valid RSS]

* - "MOTHERISK - Treating the mother - Protecting the unborn" is an official mark of The Hospital for Sick Children. All rights reserved.

The information on this website is not intended as a substitute for the advice and care of your doctor or other health-care provider. Always consult your doctor if you have any questions about exposures during pregnancy and before you take any medications.

Copyright © 1999-2013 The Hospital for Sick Children (SickKids). All rights reserved.

The Hospital for Sick Children (SickKids) is a health-care, teaching and research centre dedicated exclusively to children; affiliated with the University of Toronto. For general inquires please call: 416-813-1500.

  |  Contact SickKids  |  Terms of Use